Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Low Hemoglobin
Oct 10, 2006

Hello - I was recently hospitalized because of a dangerously low hemoglobin (4.0) I have been taking combivir and sustiva for about 11 weeks. My diagnosis was in mid June 2006 with an undectable CD4 count and vial load of 260,000. Two weeks ago my regular labs yielded a CD4 of 144 and an undetectable viral load (pretty good progress I think). However, that same blood work indicated the low hemoglobin and my doctor admintted me to the hospital. Prior to this my hemoglobin was consistently within the acceptable range and was as high as 16.0. I have also "recovered" from a serious weight loss - from 135 to 95 lbs now back to 130. I had criptosporidia and thrush as well. While in the hospital I recieved 4 units of blood and a bone marrow biopsy was done. The bone marrow biopsy indicated exposure to Parvo b19. My hemoglobin is currently holding at 8.5. I do another blood draw in 1 week. Please give me your thoughts on what might be behind the low hemoglobin score - my white counts remain ok and the hemtologist has ruled out anything more serious such as a lymphoma or luekemia. Thanks in advance.

Response from Dr. Frascino

Hello,

There are at least three (probably more) potential reasons for you to have HIV-associated anemia:

1. Parvovirus B19. In folks with severely compromised immune systems, parvovirus B19 can cause a significant and recurrent anemia. This is best treated with intravenous gammaglobulin (IVIG) along with HAART. I'll repost a question from the archives that explains a bit more about parvovirus B19.

2. AZT. Your Combivir contains AZT, which can be associated with bone marrow suppression, leading to significant anemia. You became anemic within 11 weeks of starting this medication.

3. Anemia of chronic disease. Considering your CD4 count was 0, you've had HIV/AIDS for quite some time, probably at least a decade. Chronic viral infections can cause chronic inflammation, which in turn can lead to decreased red blood cell production. I'll repost a question from the archives that addresses this point as well.

I would advise you review all the information in the archives related to causes HIV-associated anemia and discuss these in detail with your HIV specialist. Often HIV-associated anemia is a multifactorial illness, which means there are multiple causes all working simultaneously to cause the anemia. You'll need to work closely with your HIV specialist to identify all the underlying contributing causes and then specifically treat each one.

Good luck! You've made remarkable progress so far and with aggressive management I would anticipate even further improvements in your immune reconstitution and general health.

Dr. Bob


Previous
Blood work Schedule
Next
Fatigue again

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement